Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Birmingham, AL

March 2, 2001Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 2, 2001, 5:24 PM CST for Lee County, Russell County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2001, 5:24 PM CST (23:24 UTC)
Expired
Mar 2, 2001, 6:00 PM CST
In force
36 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Lee County, AL, Russell County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 2:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS54 KBMX 022324
SVRBHM
ALC081-113-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CST FRI MAR 2 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN ALABAMA
  THIS INCLUDES THE CITY OF SMITHS
  NORTHWESTERN RUSSELL COUNTY IN ALABAMA
  THIS INCLUDES THE CITY OF LADONIA

* UNTIL 600 PM CST

* AT 519 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF LADONIA...OR ABOUT 10 MILES
  SOUTH OF AUBURN...MOVING EAST AT 20 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST FRIDAY EVENING FOR
ALABAMA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BIRMINGHAM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:32 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 2, 3:32 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
332 PM CST FRI MAR 02 2001

A SEVERE THUNDERSTORM WAS MOVING EAST ACROSS CHOCTAW COUNTY AT THIS
TIME...AND A TORNADO WATCH REMAINS IN EFFECT ACROSS MUCH OF SOUTH
ALABAMA UNTIL 7 PM.  STRONG THERMAL BOUNDARY REMAINS IN PLACE ACROSS
CENTRAL AL.  THIS BOUNDARY WILL LIKELY BE A FOCUSING MECHANISM FOR
HEAVY RAINFALL POTENTIAL THROUGH SATURDAY NIGHT...WITH SEVERE
WEATHER THREAT ALONG AND SOUTH OF THIS BOUNDARY.  SATELLITE IMAGERY
DEPICTS A TROPICAL CONNECTION OVER THE AREA...AND PRECIPITABLE WATER
VALUES WILL REMAIN AT LEAST 200 PERCENT OF NORMAL INTO SATURDAY
NIGHT.  IT WILL BE BUSY AROUND HERE THROUGH THE UPCOMING WEEKEND.
OUT OF TIME FOR NOW  (70)

HSV RR 051/057 042/047 027 ++963
BHM RR 058/064 045/050 029 ++951
MGM TR 061/072 053/054 030 ++841

.BHM...NONE.

In the hours before

Special weather statement, Mar 2, 2:06 PM CST, 3 hours 18 minutes before
ALZ001>038-040>050-022230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CST FRI MAR 02 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM FRONT ACROSS CENTRAL ALABAMA WILL CONTINUE TO BE THE FOCUS
FOR RAIN AND THUNDERSTORMS OVER THE REGION THROUGH SUNDAY.

THIS AFTERNOON...A WARM FRONT WAS LOCATED NEAR A LINE FROM...MERIDIAN
MISSISSIPPI TO BIRMINGHAM TO ANNISTON...WITH ANOTHER RAIN COOLED
BOUNDARY ACROSS SOUTHERN ALABAMA. THESE TWO BOUNDARIES WILL CONTINUE
TO FOCUS RAIN SHOWERS ACROSS CENTRAL ALABAMA THROUGH THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTHERN
ALABAMA.  DAMAGING WIND GUSTS...DEADLY LIGHTENING...LARGE HAIL AND
POSSIBLE TORNADOES WILL BE THE MAIN THREAT WITH THIS SYSTEM.
BECAUSE OF THIS...A TORNADO WATCH HAS BEEN ISSUED UNTIL 700 PM CST
FOR THE SOUTHERN PORTION OF THE STATE.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT
THROUGH SUNDAY. AT THIS TIME...RAINFALL TOTALS OF 2 TO 4 INCHES ARE
POSSIBLE THROUGH SUNDAY...WITH LOCALLY GREATER AMOUNTS POSSIBLE.

PLEASE KEEP UP WITH THE LATEST WEATHER STATEMENT AND FORECASTS
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER EVENT THROUGH THE
WEEKEND.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:14 PM CSTTornado WarningBMXMontgomery31 min
Mar 2, 4:50 PM CSTSevere Thunderstorm WarningBMXDallas40 min
Mar 2, 5:03 PM CSTTornado WarningBMXDallas42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.